Increased Prevalence of Gastrointestinal Symptoms Associated with Impaired Quality of Life in Renal Transplant Recipients

    loading  Checking for direct PDF access through Ovid

Abstract

Background.

Immunosuppressive therapies have been associated with gastrointestinal (GI) side effects, which may impair health-related quality of life (HRQoL).

Methods.

In this survey, 4,232 renal transplant recipients from Denmark, Finland, Norway, and Sweden completed the Short-Form 36 (SF-36) questionnaire and the Gastrointestinal Symptom Rating Scale (GSRS). SF-36 scores were compared with country norm values. Multiple logistic regression analysis was used to identify immunosuppressants associated with GI symptoms.

Results.

The prevalence of troublesome GI symptoms (GSRS>1) was 83% for indigestion, 69% for abdominal pain, 58% for constipation, 53% for diarrhea, 47% for reflux, and 92% for any GI symptom. Compared with the general population, HRQoL was most commonly meaningfully impaired in the general health dimension (53% of patients). The presence and severity of GI symptoms were associated with worse HRQoL. Tacrolimus showed a significant association with diarrhea (odds ratio [OR]: 1.7; 95% confidence interval [CI]: 1.4–2.0) and constipation (OR: 1.3; 95% CI: 1.1–1.6), and sirolimus with indigestion (OR: 2.9; 95% CI: 1.0–8.1) and abdominal pain (OR: 2.2; 95% CI: 1.1–4.4).

Conclusions.

GI symptoms are associated with impaired HRQoL in the renal transplant population. Managing GI symptoms by careful choice of immunosuppressants should be a focus for improving HRQoL in renal transplant recipients.

Related Topics

    loading  Loading Related Articles